See What HealthDay Can Do For You
Contact Us

Digoxin Tied to Higher Mortality Risk in A-Fib Heart Failure

Findings from review of published studies on the subject

TUESDAY, May 5, 2015 (HealthDay News) -- Use of digoxin may increase the risk of premature death in patients with atrial fibrillation and heart failure, according to research published online May 4 in the European Heart Journal.

Stefan Hohnloser, M.D., a professor of cardiology at the J.W. Goethe University in Frankfurt, Germany, and colleagues analyzed 19 previously published studies that looked at the connection between digoxin use and mortality from atrial fibrillation and heart failure. The studies were published between 1993 and 2014, and included 326,426 patients.

Patients treated with digoxin had a 21 percent increased risk of early mortality overall from any cause, compared with patients not taking the drug. Among patients with atrial fibrillation, the researchers found a 29 percent greater risk of premature death, while the increased risk was 14 percent among heart failure patients. Of the 13 patients taking dronedarone who died, 11 were also taking digoxin. These deaths were most likely caused by an interaction between the drugs, the researchers reported.

"Digoxin should be used with great caution," Hohnloser told HealthDay. "If digoxin is used, careful monitoring of patients for digoxin blood levels seems mandatory."

Full Text

Physician's Briefing

HealthDay

HealthDay is the world’s largest syndicator of health news and content, and providers of custom health/medical content.

Consumer Health News

A health news feed, reviewing the latest and most topical health stories.

Professional News

A news feed for Health Care Professionals (HCPs), reviewing latest medical research and approvals.